Arizona, 2013Flash Flood and Flood in Arizona, March 8 to 9, 2013
March 8 to 9, 2013 · NWS PSR · 6 events in 1 county or zone
A powerful winter storm moved east across the central Arizona deserts on the 8th of March, and the associated cold front passed over the area during the afternoon hours bringing gusty winds in excess of 50 mph, locally heavy rain and small to moderate hail. The cold front generated scattered thunderstorms, which produced locally damaging winds in the greater Phoenix area, and locally heavy…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful winter storm moved east across the central Arizona deserts on the 8th of March, and the associated cold front passed over the area during the afternoon hours bringing gusty winds in excess of 50 mph, locally heavy rain and small to moderate hail. The cold front generated scattered thunderstorms, which produced locally damaging winds in the greater Phoenix area, and locally heavy thunderstorm rains caused some flooding of streets and washes. Flooding of washes occurred in the community of Scottsdale, and one woman was found dead in one of the flooded washes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Mar 8, 11:25 AM MST, 35 minutes earlier.
Area forecast discussion, Mar 8, 11:25 AM MST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
1125 AM MST FRI MAR 8 2013
.UPDATE...TO AVIATION DISCUSSION...
&&
.SYNOPSIS...
A MAJOR CHANGE IN THE WEATHER IS UNDERWAY...AS A LARGE WET PACIFIC
STORM CONTINUES MOVING THROUGH THE AREA. THIS SYSTEM WILL CONTINUE
BRINGING WIDESPREAD PRECIPITATION...ALONG WITH A CHANCE OF THUNDER
STORMS TO THE REGION. RAIN WILL CHANGE TO SNOW IN SOUTH CENTRAL
ARIZONA TONIGHT...WITH A FEW INCHES ABOVE 5000 FEET. MUCH COLDER
TEMPERATURES ALONG WITH SCATTERED AFTERNOON SHOWERS ARE EXPECTED
SATURDAY. CLEARING SKIES ARE FORECAST LATE SATURDAY NIGHT INTO
SUNDAY. MOSTLY CLEAR SKIES AND MUCH WARMER TEMPERATURES WILL RETURN
NEXT WEEK.
&&
.DISCUSSION...
PRECIPITATION CONTINUES TO AFFECT THE AREA THIS MORNING...ALTHOUGH
THE PHOENIX AREA IS IN A BIT OF A LULL AS OF 16Z. RADAR IMAGERY
REVEALS THE EARLY MORNING SHOWERS HAVE NOW SHIFTED NORTHEASTWARD
INTO GILA AND YAVAPAI COUNTIES WITH ONLY A FEW SCATTERED SHOWERS
ACROSS THE LOWER DESERTS. RAINFALL TOTALS WITH THIS INITIAL BAND
HAVE GENERALLY BEEN BETWEEN A QUARTER AND THREE QUARTERS OF AN
INCH...LOCALLY HIGHER IN THE FAVORED UPSLOPE AREAS EAST OF TOWN.
MEANWHILE TO THE WEST...THE INITIAL HINT OF A FRONTAL BAND OF PRECIP
IS NOW SHOWING UP ON RADAR FROM LAKE HAVASU TO EL CENTRO AND IS
BEGINNING TO FILL IN. EXPECTING THIS BAND TO CONTINUE PROGRESSING
EASTWARD AND EXPANDING AS THE UPPER LOW AND ITS ASSOCIATED 110+
250MB JET STREAK ENCOUNTER 0.8 INCH PWATS /ABOUT 200 PERCENT OF
NORMAL/ ACROSS THE DESERTS. 12Z GUIDANCE AND 09Z SREF INDICATE
APPROX 200-400 J/KG OF MLCAPE...10KTS OF 0-1KM SHEAR AND ABOUT 40KTS
OF DEEP LAYER 0-6KM SHEAR. HARD TO IMAGINE SEVERE WEATHER WITH THESE
VALUES BUT I COULD EASILY ENVISION SMALL HAIL AND GUSTY WINDS WITH
THE STRONGEST STORMS THAT DEVELOP. THE PREVIOUS FORECAST ALREADY
MENTIONED THE POSSIBILITY OF THUNDERSTORMS WITH SMALL HAIL ACROSS
THE ENTIRE FORECAST AREA AND I STILL BELIEVE THIS IS CORRECT. HRRR
AND A NUMBER OF OUR LOCAL MODELS INDICATE PRECIP WILL EXPAND IN
COVERAGE AROUND 18Z AND POPS OF 100 PERCENT SEEM LIKE A LOCK AT THIS
POINT. LOCALIZED FLOODING IS CERTAINLY A POSSIBILITY TODAY...BUT
MAINLY ASSOCIATED WITH THE STRONGEST STORMS.
WINTER WEATHER ADVISORY WILL REMAIN INTACT FOR AREAS ABOVE 5000 FEET
EAST OF PHOENIX. THE SNOW LEVEL WILL FALL BELOW 5000 FEET LATER
TONIGHT AND NOT EXPECTING ANY SNOWFALL IN THESE AREAS FOR SEVERAL
HOURS. NO CHANGES PLANNED.
ALSO...EXPECT GUSTY WINDS TO DEVELOP ACROSS IMPERIAL CO CA LATER
THIS MORNING INTO THIS AFTERNOON. ALREADY SEEING POST-FRONTAL WINDS
KICKING UP ON THE OTHER SIDE OF THE COASTAL MOUNTAINS AND IT\S ONLY
A MATTER OF TIME BEFORE THEY DESCEND INTO THE DESERTS AROUND
IMPERIAL AND EL CENTRO. THE WIND ADVISORY WILL REMAIN IN EFFECT
UNCHANGED. WINDS WILL TAPER OFF SHORTLY AFTER SUNSET TONIGHT.
&&
.PREVIOUS DISCUSSION...
TODAY THROUGH SATURDAY...
A STRONG AND COLD PACIFIC STORM WAS SLOWLY MOVING INTO THE REGION
EARLY THIS MORNING. ALTHOUGH THE COLDEST AND MOST DYNAMIC PART OF
THE STORM HAD DEVELOPED OVER SOUTHERN CA AT 2 AM...WITH INCREASED
SHOWER ACTIVITY...A BAND OF SHOWERS WERE NOTED EXTENDING FROM THE
NORTHERN GULF OF CA TO THE PHOENIX EAST VALLEY...NORTHERN PINAL...
AND SOUTHERN GILA COUNTIES AT 2 AM. THUNDERSTORMS WERE ALSO DETECTED
ALONG THE MEXICO BORDER NEAR PUERTO PENASCO.
UPPER AIR DATA ALSO SHOWED QUITE A BIT OF MOISTURE BEING ADVECTED
INTO SOUTHEAST CA AND SOUTHWEST AZ AHEAD OF PACIFIC TROF. PWATER
AMOUNTS RANGED FROM 0.55 AND 0.80 INCHES. WITH INCREASED MOISTURE...
THE STORM IS EXPECTED TO INTENSIFY OVER THE REGION TODAY. THE BULK
OF THE RAINFALL BETWEEN 12Z FRI AND 18Z FRI IS FORECAST OVER
SOUTHWEST AZ...WITH QPF AMOUNTS BETWEEN 1/3 AND 3/4 OF AN INCH. THEN
FROM 18Z FRI TO 03Z SAT...OVER MARICOPA...NORTHERN PINAL...AND GILA
COUNTIES...INCLUDING THE GREATER PHOENIX AREA WITH QPF RANGING FROM
1/2 INCH ON THE DESERTS TO 1 INCH IN THE MOUNTAINS. THE INTENSIFYING
STORM WILL ALSO SUPPORT A CHANCE OF THUNDERSTORMS...WITH ISOLATED
HEAVIER RAIN POSSIBLE. SOME THUNDERSTORMS COULD ALSO PRODUCE STRONG
WIND GUSTS PERHAPS TO 45 MPH AND SMALL HAIL. SINCE THUNDERSTORM TOPS
WILL APPROACH 22 THSD FT...PRECIPITATION DRAG COULD SEND PORTIONS OF
THE LOW LEVEL JET /25 TO 35 KTS/ TO THE SURFACE FOR THE WIND GUST
POTENTIAL. A WIND ADVISORY IS ALSO IN EFFECT FOR PORTIONS OF
SOUTHEAST CA TODAY...NAMELY THE IMPERIAL VALLEY AND SALTON SEA.
THE SNOW LEVEL IN SOUTHWEST AND SOUTH CENTRAL AZ WILL FALL FROM 7000
FEET THIS MORNING...TO NEAR 5000 FEET BY LATE IN THE DAY. THE SNOW
LEVEL WILL FALL FURTHER OVERNIGHT TO NEAR 4000 FEET BY SATURDAY
MORNING. MOST SNOW ACCUMULATION SHOULD OCCUR OVER SOUTH CENTRAL AZ
TONIGHT...MAINLY IN ZONE 24 SOUTHERN GILA COUNTY WITH 2 TO 3 INCHES
POSSIBLE ABOVE 5000 FEET. THEREFORE WE HAVE DECIDED TO ISSUE A
WINTER WEATHER ADVISORY FOR ZONE 24 SOUTHERN GILA COUNTY ABOVE 5000
FEET FROM LATE THIS AFTERNOON THROUGH SATURDAY MORNING.
ON SATURDAY A MUCH COLDER AIRMASS WILL SPREAD INTO THE REGION...
ALONG WITH SCATTERED AFTERNOON INSTABILITY SHOWERS...PARTICULARLY
OVER SOUTHWEST AND SOUTH CENTRAL AZ. SHOWERS WILL DIMINISH AFTER
DARK SATURDAY EVENING.
SUNDAY THROUGH NEXT FRIDAY...CLEARING AND WARMER SUNDAY. MOSTLY
CLEAR SKIES WITH A STRONG WARMING TREND MONDAY THROUGH FRIDAY.
&&
.AVIATION...
SOUTH-CENTRAL AZ ARIZONA INCLUDING KPHX...KIWA AND KSDL...
A RATHER STRONG AND COLD WEATHER SYSTEM WILL CONTINUE TO MOVE INTO
THE AREA TODAY...CONTINUING WIDESPREAD SHOWER AND ISOLATED
THUNDERSTORM CHANCES FOR THE PHOENIX TERMINALS THROUGH THE
AFTERNOON. SURFACE FRONTAL FEATURE JUST CROSSING THE COLORADO RIVER
AND ALONG IT GENERATING ANOTHER ROUND OF SHOWERS AND LOWERED CIGS.
WIDESPREAD SCT-BKN DECKS ARE EXPECTED...WITH BKN-OVC DECKS ACCOMPANY
SHOWERS/THUNDERSTORMS PERIODICALLY DOWN TO 3KFT OR LOWER UNDER THE
HEAVIEST. AHEAD OF THE FRONTAL PASSAGE...SOUTH-SOUTHWEST WINDS WILL
INCREASE GUSTING INTO THE 20KT RANGE IN THE AFTERNOON. THUNDERSTORMS
IN THE VICINITY OF OR OVER THE TERMINALS COULD PRODUCE ELEVATED WIND
GUSTS...AT TIMES NEAR 35KTS OR GREATER. BEST WINDOW FOR STORM
ACTIVITY WILL GENERALLY BE FROM 08/20Z THRU 09/01Z. SHOWERS WILL
LINGER OVERNIGHT WHILE DECREASING IN COVERAGE AND SKIES WILL SLOWLY
BREAK OUT TO LINGERING SCT TO BKN DECKS AOA 8KFT BY SATURDAY
MORNING.
SOUTHEAST CA AND SOUTHWEST AZ INCLUDING KIPL AND KBLH...
IN THE WAKE OF THE PASSING COLD FRONT THIS MORNING FOR KIPL...CIGS
AND WX CONDITIONS WILL PARTIALLY CLEAR THROUGH THE AFTERNOON WITH
LINGERING SCT DECKS ACROSS THE AREA. CLOUDS AND SHOWERS WILL
CONTINUE FOR KBLH THROUGH THE EARLY AFTERNOON WHILE THE FRONT
CONTINUES TO SLOWLY MOVE TO EAST INTO ARIZONA. GUSTY POST FRONTAL
WEST WINDS WILL CONTINUE TO DEVELOP AND INCREASE THROUGH THE
AFTERNOON FOR KIPL WITH PEAK GUSTS AS HIGH AS 45KT OR SO POSSIBLE.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
SUNDAY THROUGH THURSDAY...
VERY STRONG RIDGING THAT IS FORECAST TO BUILD NORTHWARD OVER THE
REGION IS EXPECTED TO BRING MAINLY CLEAR SKIES AND A RAPID WARMUP TO
THE DESERT SOUTHWEST NEXT WEEK. HIGH TEMPERATURES...WHICH WILL BE IN
THE 70S ON SUNDAY...ARE EXPECTED TO RISE TO NEAR...OR EVEN SLIGHTLY
ABOVE 90F BY THURSDAY...WITH MINIMUM HUMIDITIES FALLING INTO THE
LOWER TEENS AND SINGLE DIGITS. FORTUNATELY...DURING THE SAME TIME
FRAME IN THE MIDDLE OF NEXT WEEK...WIND SPEEDS WILL REMAIN VERY
LIGHT (WELL BELOW 10 MPH) EVEN IN THE TYPICALLY MORE EXPOSED
LOCATIONS...WITH THE USUAL DIURNAL TRENDS TO PREVAIL.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 8 AM MST
SATURDAY ABOVE 5000 FEET FOR AZZ024.
CA...WIND ADVISORY UNTIL 7 PM PST TONIGHT CAZ033.
&&
VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX
DISCUSSION...LEINS/VASQUEZ
AVIATION...NOLTE
FIRE WEATHER...PERCHAHazardous weather outlook, Mar 8, 5:47 AM MST, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
547 AM MST FRI MAR 8 2013
AZZ021>023-026>028-091300-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
547 AM MST FRI MAR 8 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL
ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT.
A STRONG PACIFIC STORM WILL AFFECT ARIZONA TODAY. THERE IS POTENTIAL
FOR THUNDERSTORMS...MAINLY DURING THE AFTERNOON HOURS...WITH WIND
GUSTS TO 45 MPH POSSIBLE...DEADLY CLOUD TO GROUND LIGHTNING...AND
SMALL HAIL. BRIEF MODERATE TO HEAVY RAIN MAY CAUSE WATER PONDING
ON ROADWAYS AND OR THE RUNNING OF NORMALLY DRY DESERT WASHES.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY...SCATTERED AFTERNOON SHOWERS WITH ISOLATED THUNDERSTORMS.
STRONG WIND GUSTS...SMALL HAIL...AND DEADLY LIGHTNING POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
AZZ024-091300-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
547 AM MST FRI MAR 8 2013
...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
8 AM MST SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT.
A STRONG PACIFIC STORM WILL AFFECT ARIZONA TODAY. THERE IS POTENTIAL
FOR THUNDERSTORMS...MAINLY DURING THE AFTERNOON HOURS...WITH WIND
GUSTS TO 45 MPH POSSIBLE...DEADLY CLOUD TO GROUND LIGHTNING...AND
SMALL HAIL. BRIEF MODERATE TO HEAVY RAIN MAY CAUSE WATER PONDING
ON ROADWAYS AND OR THE RUNNING OF NORMALLY DRY DESERT WASHES. SNOW
LEVELS WILL FALL FROM 5000 FEET LATE THIS AFTERNOON TO NEAR 4000 FEET
BY SATURDAY MORNING. TWO TO 3 INCHES OF SNOW POSSIBLE ABOVE 5000
FEET.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY...SCATTERED AFTERNOON SHOWERS WITH ISOLATED THUNDERSTORMS.
STRONG WIND GUSTS...SMALL HAIL...AND DEADLY LIGHTNING POSSIBLE.
NO HAZARDS ARE EXPECTED SUNDAY INTO WEDNESDAY AS HIGH PRESSURE
GRADUALLY BUILDS INTO ARIZONA FROM THE WEST.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
AZZ020-025-CAZ030>032-091300-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-
547 AM MST FRI MAR 8 2013 /447 AM PST FRI MAR 8 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST
CALIFORNIA AND SOUTHEAST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT.
A STRONG PACIFIC STORM WILL AFFECT ARIZONA TODAY. THERE IS POTENTIAL
FOR THUNDERSTORMS...MAINLY DURING THE AFTERNOON HOURS...WITH WIND
GUSTS TO 45 MPH POSSIBLE...DEADLY CLOUD TO GROUND LIGHTNING...AND
SMALL HAIL. STRONG WIND GUSTS...SMALL HAIL...AND DEADLY LIGHTNING
POSSIBLE. BRIEF MODERATE TO HEAVY RAIN MAY CAUSE WATER PONDING ON
ROADWAYS AND OR THE RUNNING OF NORMALLY DRY DESERT WASHES.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY...SCATTERED AFTERNOON SHOWERS WITH ISOLATED THUNDERSTORMS.
STRONG WIND GUSTS...SMALL HAIL...AND DEADLY LIGHTNING POSSIBLE.
WEATHER HAZARDS ARE NOT EXPECTED SATURDAY THROUGH WEDNESDAY AS HIGH
PRESSURE GRADUALLY BUILDS INTO THE AREA FROM THE WEST.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
CAZ033-091300-
IMPERIAL COUNTY-
447 AM PST FRI MAR 8 2013
...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM PST THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT.
A STRONG PACIFIC STORM WILL AFFECT ARIZONA TODAY. THERE IS POTENTIAL
FOR THUNDERSTORMS...MAINLY DURING THE AFTERNOON HOURS...WITH WIND
GUSTS TO 45 MPH POSSIBLE...DEADLY CLOUD TO GROUND LIGHTNING...AND
SMALL HAIL. BRIEF MODERATE TO HEAVY RAIN MAY CAUSE WATER PONDING
ON ROADWAYS AND OR RUNNING WASHES.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY...SCATTERED AFTERNOON SHOWERS WITH ISOLATED THUNDERSTORMS.
STRONG WIND GUSTS...SMALL HAIL...AND DEADLY LIGHTNING POSSIBLE.
NO WEATHER HAZARDS ARE EXPECTED SATURDAY THROUGH WEDNESDAY AS HIGH
PRESSURE GRADUALLY BUILDS INTO THE AREA FROM THE WEST.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
Event by event
3 thunderstorm wind, 1 flash flood, 1 flood, 1 hail. Local standard time, as filed.
Flash Flood, Maricopa
- When
- March 8, 12:00 PM MST to 3:15 PM MST
- Where
- Maricopa County, 3.58 mi NE of Estrella to 3.61 mi NE of Estrella
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 33.033, -112.372
Scattered thunderstorms developed during the afternoon hours on March 8th over portions of south central Arizona, including the greater Phoenix metropolitan area. The storms generated locally heavy rainfall; radar indicated that rainfall totals exceeded one inch with some of the stronger storms. Although Flash Flood Warnings were not issued, an Urban and Small Stream Flood Advisory was issued for south central Arizona at 120 pm. According to a National Weather Service employee, the locally heavy thunderstorm rains caused flooding of highway 238 west of Maricopa during the early afternoon hours. At 215 pm, water was reported to be one foot deep on highway 238 approximately 3 miles east northeast of Estrella. The highway was impassable by car. Fortunately, no accidents of injuries were reported due to the flooding.
Flood, Maricopa
- When
- March 8, 1:20 PM MST to March 9, 5:00 PM MST
- Where
- Maricopa County, 1.78 mi N of Scottsdale to 1.98 mi N of Scottsdale
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 33.506, -111.903
Scattered thunderstorms associated with a powerful winter storm dropped locally heavy rainfall across portions of the greater Phoenix metropolitan area, including the community of Scottsdale, during the afternoon hours on March 8th. An Urban and Small Stream Flood Advisory was issued at 120 pm for south central Arizona, including Fountain Hills and Scottdale, and it continued through 315 pm. Radar indicated that rain in excess of 1 inch fell during this period, with additional rain occurring late into the day. The rain led to the flooding of washes in Scottsdale. According to a Fox 10 article, Scottsdale police identified the body of a woman found in a rain swollen wash in Scottsdale on Saturday afternoon on March 9th. The woman, 38 years old, was found in the wash just north of Chaparral Road, off Hayden Road. She lived in a group home about 1 imile away from the wash and she was reported missing Friday as the weather worsened. A man who was in the area Saturday afternoon spotted the woman floating in the water, and called 911. Police then arrived at the wash at about 430 pm Saturday.
Hail, Maricopa
- When
- March 8, 2:35 PM MST to 2:45 PM MST
- Where
- Maricopa County, 3.2 mi WNW of West Chandler
- Measured
- 0.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 33.320, -112.000
Scattered thunderstorms, some with moderate hail, moved across the greater Phoenix area during the middle of the afternoon on March 8th. Communities such as Ahwatukee and Guadalupe recorded hail approaching one inch in diameter. According to a National Weather Service employee, at 243 pm hail measured at three quarters of an inch in diameter fell near 38th street and Ray Road in Ahwatukee. Additionally, a trained weather spotter 1 mile east of Guadalupe reported nickel hail at the intersection of Kyrene and Guadalupe roads at 235 pm.
Thunderstorm Wind, Maricopa
- When
- March 8, 2:39 PM MST
- Where
- Maricopa County, 2.96 mi WNW of Mesa
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 33.430, -111.870
Scattered thunderstorms associated with a passing cold fornt moved east and across the greater Phoenix metropolitan area during the afternoon hours on March 8th. Some of the storms produced damaging outflow winds in excess of 60 mph. Some of the storms affected east valley communties such as Mesa. At 239 pm, a large tree was blown down at the Mesa Riverview shopping center, according to a public report. No damage or injuries were reported due to the downed tree.
Thunderstorm Wind, Maricopa
- When
- March 8, 2:43 PM MST
- Where
- Maricopa County, 0.69 mi N of Papago Aaf Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 33.490, -111.950
Scattered thunderstorms, associated with a passing cold front, moved east across the greater Phoenix metropolitan area during the afternoon hours on March 8th. Some of the storms generated gusty and damaging outflow winds. According to a public report, at 243 pm a number of tree limbs were blown down at 60th street between Indian School and Thomas roads in downtown Scottsdale. No injuries were reported. Wind gusts were estimated to be at least 50 mph, and the time of damage was estimated based on radar information.
Thunderstorm Wind, Maricopa
- When
- March 8, 2:45 PM MST
- Where
- Maricopa County, 0.9 mi SW of Chandler
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 33.290, -111.840
Scattered thunderstorms, associated with a passing cold front, moved across the greater Phoenix metropolitan area during the afternoon hours on March 8th. Some of the storms affected southeast valley communities such as Chandler, and they produced locally strong and gusty outflow winds. According to a trained weather spotter about 1 mile northwest of Tumbleweed Park in Chandler, at 245 pm wind gusts estimated to be at least 60 mph caused a 10 inch diameter Palo Verde tree to be uprooted and knocked down. Another trained spotter 1 mile east of Chandler also reported a 6 inch diameter tree blown down at 245 pm.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Arizona, March 8 to 9, 20133 injured · 8 events
- Winter Storm and Heavy Snow in Colorado, March 8 to 9, 201317 events
- Blizzard and Winter Storm in Colorado, March 8 to 9, 201311 events
- Heavy Snow in New Mexico, March 8 to 10, 20137 events
- Ice Storm in South Dakota, March 8 to 9, 20137 events
- Blizzard and Winter Storm in Wyoming, March 8 to 9, 20136 events
- Winter Storm in Utah, March 8 to 9, 20135 events
- Winter Storm in Minnesota, March 8 to 9, 20135 events
- Winter Storm and Winter Weather in Utah, March 8 to 9, 20133 events
- Flood and Damaging Wind in California, March 8, 2013$10,000 · 2 events
- Flash Flood and Winter Weather in California, March 8, 2013$5,000 · 2 events
- Winter Storm in Arizona, March 8 to 9, 20132 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 438251, 438250, 438193, 438194, 438195, 438249.